North Dakota, 2008

Lightning Strike in North Dakota, September 10, 2008

September 10, 2008 · NWS FGF · 1 event in 1 county or zone

Thunderstorms formed between a warm front over northeast South Dakota and a cold front moving into central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed between a warm front over northeast South Dakota and a cold front moving into central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 10, 7:55 PM CST, 41 minutes earlier.

Area forecast discussion, Sep 10, 7:55 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
855 PM CDT WED SEP 10 2008

.DISCUSSION...
FORECAST CHALLENGE FOR UPDATE CONCERNS PCPN COVERAGE AND AMOUNTS.
CURRENT BAND OF LIGHT-MODERATE SHRA WITH A FEW LIGHTNING STRIKES
THROUGH MOST OF CENTRAL FA LINING UP WELL WITH LOWER CONDENSATION
PRESSURE DEFICITS AND LIFT FROM 305K ISENTROPIC SURFACE FROM GFS.
THIS FEATURE GRADUALLY SHIFTS EAST INTO MN OVERNIGHT...AFT 06Z. OF
MORE CONCERN IS HEAVY RAIN THREAT OVER SOUTHERN FA LATER THIS
EVENING INTO THE OVERNIGHT. MAIN SHORTWAVE LIFTING NE FROM WESTERN
SD/NE AND ASSOCIATED SURFACE LOW OVER S CENTRAL SD TO LIFT NE
OVERNIGHT. PRECIPITABLE H2O VALUES OF GREATER THAN AN INCH AND 60
DEWPOINTS WILL PROVIDE AMPLE AVAILABLE MOISTURE AND WILL BE ADVECTED
INTO SOUTHERN AND EASTERN FA WITH 40-50KT LOW LEVEL JET. REMNANTS OF
ORGANIZING DEEP CONVECTION UPSTREAM IN SD TO LIFT NE INTO SE HALF OF
FA OVERNIGHT. SO WHILE HEAVIER PCPN A LITTLE DELAYED IN REACHING
SOUTHERN AREAS FEEL HIGH POPS AND CURRENT ADVISORY IN GOOD SHAPE AND
WILL LEAVE AS IS. BROAD THERMAL RIDGE HOLDS OVER FA OVERNIGHT AND
WITH CLOUDS AND LOW LEVEL MOISTURE TEMPERATURES WILL BE FAIRLY MILD
OVERNIGHT. WILL MAKE SOME NEAR TERM POP ADJUSTMENTS OTHERWISE
CURRENT FORECAST IN PRETTY GOOD SHAPE.

&&

.AVIATION...
CIGS WILL LOWER THROUGH THE NIGHT. MVFR CIGS WILL BE IN PLACE ALONG
AND EAST OF THE VALLEY THIS EVENING. THERE MAY BE BRIEF PERIODS
OF VFR CIGS THROUGH THE EARLY EVENING HOURS...BUT THESE CONDITIONS
WILL NOT LAST LONG. MODERATE TO HEAVY RAINFALL APPEARS LIKELY TO
AFFECT THE KFAR AND KBJI TAF SITES...WENT WITH VSBY 2SM...ALTHOUGH
COULD BE A BIT LOWER DEPENDING ON WHERE HEAVIEST SHOWERS/THUNDER
SETS UP. IFR CIGS VERY POSSIBLE BY THUR MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...URBAN AND SMALL STREAM ADVISORY FOR FAR SE ND OVERNIGHT.
MN...URBAN AND SMALL STREAM ADVISORY PARTS OF WEST CENTRAL MN
OVERNIGHT.
&&

VOELKER
Hazardous weather outlook, Sep 10, 6:00 AM CST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED SEP 10 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT WED SEP 10 2008

...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN WILL BE POSSIBLE TONIGHT ROUGHLY SOUTH OF A
LINE FROM KELLIHER MINNESOTA TO VALLEY CITY NORTH DAKOTA. SOME
LARGE HAIL MAY ALSO BE POSSIBLE THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL MOVE OUT OF SOUTH CENTRAL NORTH DAKOTA AND
INTO SOUTHEAST NORTH DAKOTA THIS EVENING AND INTO NORTHWEST
MINNESOTA BY LATE EVENING. LOCALIZED RAIN AMOUNTS OF 2 TO 3 INCHES
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Barnes

When
September 10, 8:36 PM CST
Where
Barnes County, Valley City
Property damage
$10,000
Reported by
Newspaper
Coordinates
46.920, -98.000

Lightning struck an office building and started a fire in the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134590.